Alert archive / California / Winter Storm Warnings in 2023
Winter Storm Warning 4, NWS Eureka, CA
NWS Eureka, CA issued this winter storm warning at Jan 9, 2023, 10:19 PM PST. It took effect at Jan 10, 2023, 4:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2023, 10:19 PM PST (06:19 UTC)
- In effect from
- Jan 10, 2023, 4:00 AM PST
- Expired
- Jan 10, 2023, 12:37 PM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
183 WWUS46 KEKA 100619 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1019 PM PST Mon Jan 9 2023 CAZ107-101430- /O.UPG.KEKA.WW.Y.0002.230110T1200Z-230111T0000Z/ /O.NEW.KEKA.WS.W.0004.230110T1200Z-230111T0000Z/ Northern Trinity- 1019 PM PST Mon Jan 9 2023 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 4 PM PST TUESDAY ABOVE 4000 FEET... * WHAT...Heavy snow expected above 4000 feet. Total snow accumulations of 8 to 14 inches along the high elevations of highway 3. Winds gusting as high as 45 mph. * WHERE...Northern Trinity County. * WHEN...From 4 AM to 4 PM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. && $$
2 follow-up statements
937 WWUS46 KEKA 101417 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 617 AM PST Tue Jan 10 2023 CAZ107-110000- /O.CON.KEKA.WS.W.0004.000000T0000Z-230111T0000Z/ Northern Trinity- 617 AM PST Tue Jan 10 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON ABOVE 4000 FEET... * WHAT...Heavy snow expected above 4000 feet. Total snow accumulations of up to 12 to 18 inches along the highest elevations of Highway 3. Winds gusting as high as 45 mph. * WHERE...Northern Trinity County. * WHEN...Until 4 PM Tuesday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state of California can be obtained by calling 1-800-GAS-ROAD. $$
897 WWUS46 KEKA 102037 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1237 PM PST Tue Jan 10 2023 CAZ107-102145- /O.CAN.KEKA.WS.W.0004.000000T0000Z-230111T0000Z/ Northern Trinity- 1237 PM PST Tue Jan 10 2023 ...WINTER STORM WARNING IS CANCELLED... $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 2:48 PM PST, 7 hours 31 minutes earlier.
Area forecast discussion, Jan 9, 2:48 PM PST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
248 PM PST Mon Jan 9 2023
.SYNOPSIS...Another storm system will move across the region late
tonight and aid in a period of strong southeast winds and moderate
rain. A lull in the unsettled weather pattern will then occur
Tuesday evening into Wednesday morning, followed by another storm
system impacting the West Coast during the second half of the
week.
&&
.DISCUSSION...IR satellite imagery shows an atmospheric river
impacting CNTRL/SRN CA this afternoon. Elsewhere, pleasant
afternoon weather was occurring over NRN CA. However, a large
cluster of thunderstorms was observed offshore from CA. That
activity is forecast to move onshore across Mendocino County
between 1 AM And 4 AM Tuesday morning, and then spread north and
east during the remainder of the morning. In addition, a tight
surface pressure gradient will develop as a compact surface
cyclone approaches the coast. That feature will aid in southeast
winds gusting from 40 to 60 mph across many ridges and exposed
coastal headlands. Snow levels are also forecast to reside between
4000 to 4500 feet in Trinity County, which will support advisory
level snowfall in the vicinity of Scott Mountain Summit on HWY 3.
Precipitation and winds will subside slightly Tuesday afternoon
into the night as upper heights rise in advance of an upstream
trough entering the NERN PAC. The surface pressure gradient is
forecast to tighten once again ahead of the Pacific storm system,
and when combined with a 50-70 kt southerly barrier jet, will
favor widespread 40-60 mph gusts, with locally higher gusts
probable across exposed ridges in Humboldt, Del Norte, Mendocino,
and Lake Counties. These winds will potentially be long in
duration, lasting from midday Wednesday through Friday morning.
Rain will also spread inland during that time period, though model
guidance indicates the heaviest bands of precipitation may stall
offshore.
Garner
&&
.AVIATION...A frontal wave will advance northeast across the
region late tonight through Tuesday morning. A 50-70 kt
southeasterly low-level jet will yield wind shear at all TAF sites
as frontal rains with embedded thunderstorms spread north-
northeast Tuesday morning. Strong southeast winds are then
forecast to switch to west-southwest behind a frontal passage that
is forecast to occur during late morning or early afternoon.
Rainfall rates will also subside behind the front and
precipitation will become showery in nature.
&&
.MARINE...Southerly winds will increase tonight as another storm
system approaches from the SW. Gale and possible storm force winds
are expected. A series of potent low pressure systems will
continue to bring gale and potential storm force winds Wednesday
through Thursday. The timing of the strongest winds remains
uncertain at this time. Also, a series of large westerly swells
will continue to spread into the waters through the week. Seas
near 30 feet are expected when these westerly swells combine with
very large steep southerly and southwesterly waves, mainly on
Thursday in the outer waters.
&&
.HYDROLOGY...Another round of light to moderate rainfall will
spread across the region late tonight into Tuesday morning. That
rain will yield a slight risk of urban and small stream flooding
over Mendocino and Lake Counties. Otherwise, minor flooding on
rivers is forecast to subside during the next 24 hours. Additional
rainfall will occur during the second half of the week, but it is
uncertain whether flooding will develop in response.
&&
.BEACH HAZARDS...High surf will be possible Thursday afternoon
through Friday morning as a long period westerly swell builds to 15
to 17 feet. Breakers from 21 to 23 feet will be possible during this
time frame and an advisory for surf may be necessary.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory from 11 PM this evening to noon PST Tuesday
for CAZ102>107-109>113-115.
Winter Weather Advisory from 4 AM to 4 PM PST Tuesday for
CAZ107.
Flood Watch until 4 PM PST this afternoon for CAZ108.
Flood Watch through Tuesday morning for CAZ109>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 4 AM PST Tuesday for PZZ450.
Gale Warning from 4 AM to 10 AM PST Tuesday for PZZ450.
Small Craft Advisory until 9 PM PST this evening for PZZ455-
470-475.
Gale Warning from 9 PM this evening to 10 AM PST Tuesday
for PZZ455-470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 9, 2:08 PM PST, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 208 PM PST Mon Jan 9 2023 CAZ101-102215- Coastal Del Norte- 208 PM PST Mon Jan 9 2023 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109>113-115-102215- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 208 PM PST Mon Jan 9 2023 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Flood Watch is currently in effect. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102>106-102215- Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- 208 PM PST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ114-102215- Northern Lake- 208 PM PST Mon Jan 9 2023 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Flood Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-102215- Northern Trinity- 208 PM PST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Wind Advisory is currently in effect. A Winter Weather Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108-102215- Southern Trinity- 208 PM PST Mon Jan 9 2023 ...FLOOD WATCH IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 9, 4:24 PM PST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
424 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 3 SSW FINLEY 38.96N 122.89W
01/09/2023 LAKE CA DEPT OF HIGHWAYS
ROAD CLOSED DUE TO FLOODING, ABOUT 1 FOOT OF
WATER FLOWING OVER ROAD.
&&
JHWLocal storm report, Jan 9, 4:26 PM PST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
426 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND DMG 5 NW GUALALA 38.82N 123.60W
01/09/2023 MENDOCINO CA DEPT OF HIGHWAYS
DOWNED TREES CLOSE HIGHWAY 1.
&&
JHWLocal storm report, Jan 9, 4:34 PM PST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
434 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 2 NNW POINT ARENA 38.93N 123.71W
01/09/2023 MENDOCINO CA DEPT OF HIGHWAYS
HIGHWAY 1 CLOSED DUE TO FLOODING OVER THE
ROAD. NOTE THIS FLOODING IS SEPARATE FROM
THE ONGOING FLOODING ALONG THE GARCIA
FURTHER NORTH.
&&
JHWLocal storm report, Jan 9, 4:44 PM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EUREKA CA
444 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 14 N CARRVILLE 41.27N 122.70W
01/09/2023 M6.0 INCH TRINITY CA MESONET
SNOW FROM THE LAST 24 HOURS.
0114 AM NON-TSTM WND DMG 1 N LEGGETT 39.88N 123.72W
01/09/2023 MENDOCINO CA LAW ENFORCEMENT
TREE DOWN IN BOTH LANES OF HIGHWAY 101 NORTH
OF LEGGETT.
0115 AM NON-TSTM WND DMG 7 NNE FORT BRAGG 39.53N 123.76W
01/09/2023 MENDOCINO CA LAW ENFORCEMENT
*** 1 FATAL ***
A LARGE TREE FELL DUE TO STRONG WINDS ON A
HOUSE KILLING ONE PERSON.
0409 AM NON-TSTM WND DMG 6 SSE POINT ARENA 38.83N 123.63W
01/09/2023 MENDOCINO CA LAW ENFORCEMENT
TWO TREES DOWN COMPLETELY BLOCKING HIGHWAY 1
NORTH OF ANCHOR BAY.
0900 AM FLOOD 2 NNW POINT ARENA 38.93N 123.71W
01/09/2023 MENDOCINO CA DEPT OF HIGHWAYS
HIGHWAY 1 CLOSED DUE TO FLOODING OVER THE
ROAD. NOTE THIS FLOODING IS SEPARATE FROM
THE ONGOING FLOODING ALONG THE GARCIA
FURTHER NORTH.
0900 AM NON-TSTM WND DMG 5 NW GUALALA 38.82N 123.60W
01/09/2023 MENDOCINO CA DEPT OF HIGHWAYS
DOWNED TREES CLOSE HIGHWAY 1.
0154 AM HEAVY RAIN 1 ESE GLENHAVEN 39.02N 122.71W
01/09/2023 E0.75 INCH LAKE CA DEPT OF HIGHWAYS
AT LEAST 6 SMALL SLIDES WITH ROCKS AND
DEBRIS ON THE ROADWAY ALONG HIGHWAY 20 NEAR
CLEARLAKE OAKS.
0900 AM FLOOD 3 SSW FINLEY 38.96N 122.89W
01/09/2023 LAKE CA DEPT OF HIGHWAYS
ROAD CLOSED DUE TO FLOODING, ABOUT 1 FOOT OF
WATER FLOWING OVER ROAD.
0901 PM NON-TSTM WND GST 12 WSW WEITCHPEC 41.13N 123.91W
01/08/2023 M68 MPH HUMBOLDT CA OTHER FEDERAL
SCHOOLHOUSE RAWS REPORTED A GUST TO 68 MPH
DURING THE 8 PM HOUR.
1055 PM NON-TSTM WND GST 6 SSE KNEELAND 40.67N 123.93W
01/08/2023 M77 MPH HUMBOLDT CA OTHER FEDERAL
KNEELAND RAWS GUST TO 77 MPH REPORTED DURING
THE 10 PM HOUR.
1133 PM NON-TSTM WND DMG 3 N PEPPERWOOD 40.50N 123.98W
01/08/2023 HUMBOLDT CA DEPT OF HIGHWAYS
TREE DOWN BLOCKING THE EASTBOUND LANE OF
HIGHWAY 36 NEAR CARLOTTA.
1240 AM NON-TSTM WND GST 6 E CAPETOWN 40.49N 124.26W
01/09/2023 E81 MPH HUMBOLDT CA UTILITY COMPANY
PG&E WEATHER STATION ON UPPER BEAR RIVER
ROAD REPORTED A WIND GUST TO 81 MPH.
0201 AM NON-TSTM WND GST 11 WSW WEITCHPEC 41.13N 123.91W
01/09/2023 M86 MPH HUMBOLDT CA OTHER FEDERAL
SCHOOLHOUSE RAWS REPORTED A WIND GUSTS TO 86
MPH DURING THE 1 AM HOUR.
0353 AM NON-TSTM WND DMG 4 N LOLETA 40.68N 124.23W
01/09/2023 HUMBOLDT CA LAW ENFORCEMENT
TREE DOWN ON HOOKTON RD. BLOCKING THE ENTIRE
ROADWAY.
0900 AM SNOW 4 WSW WILLOW CREEK 40.85N 123.74W
01/09/2023 M14.0 INCH HUMBOLDT CA DEPT OF HIGHWAYS
REPORTED AS NEW SNOW FROM OVERNIGHT STORM.
0256 AM NON-TSTM WND DMG 5 NNW REQUA 41.62N 124.11W
01/09/2023 DEL NORTE CA DEPT OF HIGHWAYS
TREE DOWN IN THE NORTHBOUND LANES OF HIGHWAY
101 NEAR LAST CHANCE GRADE.
0257 AM NON-TSTM WND DMG 5 SE CRESCENT CITY 41.71N 124.13W
01/09/2023 DEL NORTE CA DEPT OF HIGHWAYS
TREE DOWN IN THE SOUTHBOUND LANES OF HIGHWAY
101 SOUTH OF CRESCENT CITY IN DEL NORTE
COAST REDWOODS STATE PARK.
0402 AM NON-TSTM WND DMG 3 NE CRESCENT CITY 41.78N 124.17W
01/09/2023 DEL NORTE CA UTILITY COMPANY
OVER 10,000 CUSTOMERS WITHOUT POWER IN DEL
NORTE COUNTY FOLLOWING WINDY CONDITIONS WITH
GUSTS IN EXCESS OF 60 MPH.
0409 AM NON-TSTM WND GST 3 NW CRESCENT CITY 41.78N 124.24W
01/09/2023 M68 MPH DEL NORTE CA ASOS
CRESCENT CITY AIRPORT ASOS REPORTED A PEAK
WIND GUSTS TO 68 MPH.
0430 AM NON-TSTM WND DMG 1 WNW SMITH RIVER 41.93N 124.16W
01/09/2023 DEL NORTE CA DEPT OF HIGHWAYS
TREE DOWN IN THE SOUTHBOUND LANE OF HIGHWAY
101 NORTH OF SMITH RIVER.
&&Local storm report, Jan 9, 5:48 PM PST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
548 PM PST MON JAN 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLOOD 2 SW WITTER SPRINGS 39.17N 123.01W
01/09/2023 LAKE CA NEWSPAPER
WATER RESCUE OF TRUCK TRAPPED IN FLOOD
WATERS IN THE SCOTTS CREEK AREA.
&&
JHWThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:22 PM PST | River Flood Watch | EKA | Mendocino | 5 hr |
| Jan 10, 2:41 AM PST | River Flood Warning | EKA | Mendocino | 54 hr |
| Jan 10, 3:27 AM PST | Hazardous Seas Warning | EKA | 18 hr | |
| Jan 10, 6:28 AM PST | Special Weather Statement | EKA | 32 min | |
| Jan 10, 2:30 PM PST | Gale Warning | EKA | 61 hr | |
| Jan 10, 2:30 PM PST | Small Craft Advisory | EKA | 19 hr | |
| Jan 10, 2:30 PM PST | Storm Warning | EKA | 61 hr | |
| Jan 10, 2:31 PM PST | High Surf Advisory | EKA | Del Norte, Humboldt, Mendocino | 70 hr |
| Jan 10, 2:39 PM PST | River Flood Watch | EKA | Humboldt | 31 hr |
Nearby
Winter Storm Warnings in California, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.